MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 45 LONG; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 45 LONG; STAPLE, IMPLANTABLE
Catalog Number EC45AL
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint #: (b)(4).Batch # r5956e.Investigation summary: the analysis found that one ec45al device was returned with the closure trigger broken and in the closed position, and with one gst45w cartridge loaded in the device.The cartridge reload was received fully fired and with damage on cartridge deck.After further analysis the articulation mechanism was noted to be damaged as would not hold the articulation setting.In addition, the knife was noted to be buckled.No functional test was performed due the condition of the device.The damage to the device and cartridge it is possible that the device was clamped over an excess of tissue or a hard object, resulting in the damage to the closure trigger handle, knife and cartridge.As part of our quality process, each device is visually inspected and functionally tested during manufacturing to ensure that the device meets the required specifications prior to shipment.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date, a supplemental medwatch will be sent.Please clarify "there was possible injury to the ureter": was it determined if there was any damage to ureter? if so, please explain.To confirm, did the device lock-out (no staples deployed and no cut line started)? or, did the device start to deploy staples and cut but could not be completed (partially fire)? or, did the device fully fire and stop during the automatic knife return? was there any difficulty opening the device? if yes, how was the device removed from the patient? if yes, did the jaws eventually open?.
 
Event or Problem Description
It was reported that during a robotic prostatectomy, while taking the dorsal venus complex, the stapler, with white reload, no buttressing material, locked on tissue.The stapler was removed from tissue by using the robot arm to separate the jaws.The procedure was completed using suture.There was possible injury to the ureter but no other patient consequences were reported.

Brand Name
ECHELON FLEX 45 LONG
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key8405617
Report Number3005075853-2019-17109
Device Sequence Number19313468
Product Code GDW
UDI-Device Identifier10705036001683
UDI-Public10705036001683
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K051002
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/30/2021
Device Catalogue NumberEC45AL
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/14/2019
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/21/2019
Initial Report FDA Received Date03/08/2019
Patient Sequence Number1